MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH FITMORE, HIP STEM, UNCEMENTED, B/2, TAPER 12/14; ZIMMER POROLOCK MIS STEM

ZIMMER SWITZERLAND MANUFACTURING GMBH FITMORE, HIP STEM, UNCEMENTED, B/2, TAPER 12/14; ZIMMER POROLOCK MIS STEM
Model Number N/A
Medical Device Problem Codes Fracture (1260); Unstable (1667)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Metal Related Pathology (4530)
Date of Event 09/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Due to fact that this is a legal claim, our legal department has been provided with the available facts from the customer.Zimmer gmbh winterthur legal department is well trained and passes all information concerning the case to our complaint handling department.As soon as supplemental information becomes available an updated report will be submitted.The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.The lot number of the device was received.The device history records will be reviewed during investigation.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).The following reports are associated with this event: 0009613350-2021-00587 (b)(4).Product not available.
 
Event or Problem Description
It was reported that the patient was fell from a bicycle, that had caused the fracture of the femur.The patient underwent a total revision of the left hip, following the revision of the prosthesis, blood tests revealed elevated levels of ions.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay additional information, which was unknown at the time of initial medwatch.New information received: patient dob: (b)(6)1963.Investigation of this incident is currently ongoing, a follow up report will be submitted when additional information becomes available.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation results were made available.Review of event description: the patient underwent primary bilateral hip replacement on (b)(6) 2009.A metal-on-metal lima cup and head, an adapter, and a zimmer fitmore stem were implanted in both hips.On (b)(6) 2016, a fall with the bicycle had caused a fracture of the left femur.Subsequently, the patient underwent revision of the left hip prosthesis.Further, it was reported that after this revision, blood tests revealed elevated ion levels, which led to a revision of the right hip prosthesis on (b)(6) 2018.Please note, that the revision of the right hip is covered in (b)(4).Review of received data: please note that the provided documents have been translated from italian into english and the content relevant to the revision of the left fitmore stem has been summarized below.Letter from dr.(b)(6) ((b)(6) 2021): the patient, suffering from bilateral coxarthrosis despite her young age, decided to undergo bilateral hip replacement surgery in a single session.The surgery was performed at (b)(6) on (b)(6) 2009.A lima cup 48 mm was placed with a 42 mm metal insert.A prosthesis of the same size was subsequently placed in the left hip.From the operating report it is noted that the intervention was performed without any problem and was perfectly successful both on the right and on the left.After clinical and radiological controls, which showed good positioning of both prostheses, the patient resumed normal activity.The patient did not report any particular problems, until the patient suffered a periprosthetic fracture of the left femur during an accident with the bicycle on (b)(6) 2016.The patient was treated for prosthetic replacement and periprosthetic fracture.The surgical report mentions a hypotrophic gluteus medius, the presence of metallic infiltrate and bone resorption at the greater trochanter and around the femoral stem.Some areas of the acetabulum show bony necrosis, presence of bony defects on the anterior and superior wall.Cultures were taken intraoperatively.The postoperative diagnosis is peritrochanteric fracture of the left htep with metallosis.The culture examination of the periprosthetic material was negative, pointing to an advanced form of metallosis.The patient had high values for chromium and cobalt even before the fracture.Discharge letter from (b)(6) ((b)(6) 2016): the patient is discharged with the following diagnosis: periprosthetic fracture of the left femur.The patient was admitted to our department on (b)(6) 2016 and, after clinical and instrumental investigations, was given indication of surgical revision of the prosthetic implant and osteosynthesis.The patient decided to continue treatment at another site.Surgical report from (b)(6) 2009: the surgery was performed without complications.Product evaluation: the fitmore stem removed from the left hip in 2016 was not returned; therefore, no product evaluation could be performed.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the listed product combination, consisting of the zimmer fitmore stem and the adapter, head and acetabular cup from lima lto s.P.A., has not been approved/tested for use and is therefore considered off-label use [1].Dhr review: no deviations and/or anomalies were discovered during review of the device manufacturing records of the fitmore stem with ref# 01.00551.202, lot# 2476242, that may have affected the surgical outcome or contributed to the reported events.Therefore, it is not expected that the manufacturing process contributed to the reported issues.Instruction for use (ifu) fitmore hip stems: this leaflet was delivered together with the fitmore stem ref# 01.00551.202, lot# 2476242 [1]: important information for the operating surgeon: only authorized combinations must be used.To determine whether these devices have been authorized for use in a proposed combination, please contact your zimmer sales representative or visit the zimmer website: www.Productcompatibility.Zimmer.Com.Femoral stems for total hip arthroplasty: fitmore hip stem: these 12/14 stems may be used with zimmer ceramic femoral heads (6418 and 6428 series), biolox® forte ceramic heads (12.28.05/07; 12.32.05/07), cerasul® ceramic femoral heads for ceramic-on-ceramic (407.0101/03), sulox¿ ceramic heads (17.28.05/07; 17.32.05/07), biolox delta ceramic femoral heads (8775 series) and biolox option ceramic femoral head systems (8777 series).Warnings: implants and implant parts must only be combined with components belonging to the same system.No liability is accepted for products of third parties that are used by the purchaser or user.Do not use this product for other than labeled indications (off-label use).Adverse effects: wear, metal sensitivity, corrosion of metal implants, pelvic, femoral, or acetabular fractures.Conclusion: the patient underwent primary bilateral hip replacement on (b)(6) 2009.A metal-on-metal lima cup and head, an adapter, and a zimmer fitmore stem were implanted in both hips.On (b)(6) 2016, a fall with the bicycle had caused a fracture of the left femur.As a result, the patient underwent revision of the left hip prosthesis.Further, it was reported that after this revision, blood tests revealed elevated ion levels.The manufacturing records of the fitmore stem show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).According to the instruction leaflet of the fitmore hip stem, that was provided together with the complained stem in 2009, the fitmore stem must only be combined with zimmer femoral heads [1].No liability is accepted for products of third parties that are used by the purchaser or user.Based on the copy of the product stickers, it is obvious that the zimmer fitmore stems were combined with acetabular cups, femoral heads and adapters manufactured by lima lto s.P.A.This product combination has not been approved/tested for use and is therefore considered off-label use.Furthermore, the elevated levels of cobalt and chromium ions mentioned in dr.(b)(6) letter should be originated from the metal-on-metal bearings manufactured by lima lto s.P.A.Since they were made of a cobalt-chromium-molybdenum alloy.The fitmore stem, on the other hand, is made of a titanium alloy not containing any cobalt, any chromium or molybdenum.The fitmore stem of the left htep, which was reported to have been removed in 2016, was not made available for examination, and the fitmore stem of the right htep remains implanted.Therefore, neither fitmore stems were available for examination.According to the surgical report of the implantation performed on (b)(6) 2009, the bilateral hip replacement was performed without complications.Furthermore, based on the discharge letter of the (b)(6) dated (b)(6) 2016, the periprosthetic femur fracture of the left side can be confirmed.The most likely cause is the bicycle accident.It remains unknown if other factors contributed to this event.On the other hand, the metal-related pathology, consisting of metallosis, high ion levels and bony defects as reported in dr.(b)(6) letter, cannot be confirmed due to the lack of medical records such as revision and laboratory reports and due to the unavailability of the fitmore stems.It remains unknown if and to what extent there was a metal-related pathology, if and to what extent the product combination contributed to it, and if and to what extent the fitmore stems contributed to it, as one fitmore stem was removed due to the periprosthetic fracture and the other was left in situ.References: [1] zimmer gmbh (2007).Fitmore hip stem.D011500240 ed.08/07.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Correction of the event: it was reported that the patient was implanted a bilateral thp.Seven years later, the patient fell from a bicycle, that had caused the fracture of the left femur.The patient underwent a total revision of the left hip, following the revision of the prosthesis, blood tests revealed elevated levels of ions.Two complaints were opened, as left and right hip products are involved: (b)(4), mfr 0009613350-2021-00587 treats the patient's right hip; elevated ion levels.(b)(4) (present complaint) treats the patient's left hip; bicycle fall which fractured femur with subsequent elevated ion levels.

Brand Name
FITMORE, HIP STEM, UNCEMENTED, B/2, TAPER 12/14
Common Device Name
ZIMMER POROLOCK MIS STEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key12847032
Report Number0009613350-2021-00588
Device Sequence Number19793323
Product Code LZO
UDI-Device Identifier00889024591547
UDI-Public00889024591547
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K071723
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date10/31/2018
Device Model NumberN/A
Device Catalogue Number01.00551.202
Device Lot Number2476242
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2021
Supplement Date Received by Manufacturer12/23/2021
02/04/2022
Initial Report FDA Received Date11/19/2021
Supplement Report FDA Received Date01/20/2022
02/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age58 YR
Patient SexFemale